Alabama, 2001

Hail in Alabama, May 12, 2001

May 12, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 12, 2:29 AM CST, 10 hours 46 minutes earlier.

Area forecast discussion, May 12, 2:29 AM CST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
329 AM CDT SAT MAY 12 2001

CURRENT WX...CLOUD TOPS ASSOCIATED WITH SMALL CONVECTIVE SYSTEM OVER
TN VLY WERE WARMING.  OUTFLOW BOUNDARY HAS HELPED SET OFF NEW
CONVECTION FROM FAYETTE COUNTY TO ST. CLAIR COUNTY.  AIR MASS REMAINS
MOIST AND UNSTABLE OVER FORECAST AREA OUT AHEAD OF APPROACHING COLD
FRONT.

NEXT TWO DAYS...AN UPPER-LEVEL TROF WILL SHARPEN OVER THE EASTERN
U.S...AS SEVERAL SHORT WAVES DIG SOUTHEASTWARD.  MODELS INDICATE
SOME WEAK QUASI-GEOSTROPHIC UPWARD FORCING IN THE MID TROPOSPHERE
OVER NORTH HALF OF FORECAST AREA THIS MORNING...MOVING
SOUTHEASTWARD WITH TIME.  NGM AND AVN MODELS PROJECT STRONGER UPWARD
FORCING AND MAINTAIN IT FARTHER NORTH TODAY THAN DOES THE ETA
MODEL.  SUBSIDENCE TAKES OVER ON SUNDAY  EXPECT BEST INSTABILITY
AND BOUNDARY LAYER MOISTURE CONVERGENCE WILL SHIFT TO CENTRAL AND
SOUTH ALABAMA BY THIS AFTERNOON...ALONG WITH A PREFRONTAL TROF.
GHCC MM5 MODEL DEVELOPS LINE OF CONVECTION AHEAD OF COLD FRONT OVER
NORTH AL EARLY THIS AFTERNOON.  THUNDERSTORMS SHOULD MOVE TO THE
SOUTHEAST 10 TO 20 KTS THIS AFTERNOON.

EXTENDED PERIOD...LATEST MRF INDICATES ANOTHER COLD FRONT...
ASSOCIATED WITH CLOSED UPPER LOW OFF CAPE COD...WILL MOVE SOUTH
ACROSS FORECAST AREA ON WEDNESDAY.  WILL MENTION SHOWERS ON
WEDNESDAY.  (70)

HSV 078/051 076/052 082 4000
BHM 082/054 077/051 083 5100
MGM 085/058 081/052 084 5200

.BHM...NONE.

In the hours before

Special weather statement, May 12, 12:30 PM CST, 45 minutes before
ALZ001>038-040>050-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT MAY 12 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A LINE OF SCATTERED THUNDERSTORMS...DEVELOPING ALONG LINE FROM
TUSCALOOSA...TO CALERA...TO TALLADEGA...WILL MOVE SOUTH THROUGH
CENTRAL ALABAMA THROUGH THIS EVENING...AHEAD OF A COLD FRONT MOVING
THROUGH ALABAMA.  WITH GOOD MOISTURE...AND INSTABILITY IN PLACE|
AHEAD OF THE FRONT...MOST STORMS WILL BE STRONG...WITH ISOLATED
SEVERE HAIL OR WIND GUSTS NEAR 60 MILES AN HOUR POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED.

The radar

The Birmingham radar (KBMX), 58 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 12, 1:15 PM CST
Where
Clay County, Hollins
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -86.150

Nickel size hail was reported in Hollins.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245927.